My father has type 1 diabetes for most of his life. He is on an insulin pump now and for the last 2 years he is having a hard time controlling it, even with the pump. His blood sugar levels are continuously low and he doesn't feel any symptoms. My mom has found him unconscious several times and has had to EMTs come to bring him to the hospital. Is there anything he could wear that will sound an alarm when his sugar levels go below a certain level?
Being unable to feel warning symptoms is a problem that many type 1 diabetics who try to keep their glucose levels tightly controlled to prevent long-term complications start to have. A study released in England in 2001 revealed that warning symptoms can be brought back by carefully preventing ANY lows for a period of as short as 2-3 weeks. In order to do this, the diabetic may have to test the glucose levels every few hours in order to stop any lows from happening. After a few weeks without any hypos, the warnign symptoms should get better.
The other thing that this test revealved was that if a low happens, it is very important to treat it with the quickest possible carbohydrate, which means he needs to drink juice or eat glucose tablet rather than eating a regular snack which will take longer to digest. The key is to prevent the body from sending for the emergency sugars stored in the liver, for when the body needs glucose and uses these emergency stores, the brain can recognize the presence of these sugars the NEXT time a low happens and so won't put out the proper warning signals. So it snowballs from there and if too many lows happen, the warning symptoms eventually go away entirely.
So it is very important for your dad to do whatever he can to prevent lows for two weeks to let his body remove all residues of the emergency sugars in order to bring his warnings back. Even if low before a meal, he should drink some juice before he eats, for the juice will get into his body much quicker than food that needs longer to digest.
AS for any kind of device with an alarm, there have been a couple of deviced created that do this, but they have not proven to be terribly reliable, and may not always provide proper warning. There is one called a Glucowatch, and I had one a number of years ago by a different name that did the same thing.
Truly the best thing is for your dad to put forth a real effort to take the steps to bring those warning symptoms back. He may need to talk with his physician and cut back on his insulin a little in order to stop having the severe lows. It is very possible to be tightly controlled without having dangerous lows, so he and his doctor need to work on adjusting his insulin dose to better match his needs.
I have had T1 for 10 years now, I am not a physician (although I hope to be someday!), just a regular old diabetic offering advice.
I am on the MiniMed 508 insulin pump (not sure which one your father is on), but since I am on theirs, they send me little brochures every now and then to let me know about new things that are becoming available. The last one I got was about a continuous glucose monitor that alerts to lows (and highs too I think). It is not available yet, but supposedly will be soon. Here is the site, so you can check it out for yourself.
Anyway, I hope that things get better for your father, because it is very scary to have lows like that without knowing they are happening. I would also like to add, that in other forums, people have talked about letting the control of bgs go a bit higher (like get the average up, I don't know, 30-40 higher than it currently is?), so the symptoms of a low bg will come back. You can bring this up to your father and his endo, but make sure you talk with your endo before doing it. Good luck, and let us know how things work out.
The comment by vprrchk is right on the money, in my opinion, too. I'm also not a physician, just a long-time diabetic.
When we run our blood sugars too low, our bodies "adjust" sort of and determine that those low numbers are "normal" for us... until we keel over :-( In addition, after *each* low bg episode, our liver dumps some glucose into our bloodstream in an attempt to raise the bg. It takes some time for our livers to rebuild its stores of glycogen needed to do that. Because of these 2 factors, we often experience clusters of lows -- each one potentially more dangerous than the next because our liver hasn't been able to rebuild its stores AND our usual symptoms vanish because our bodies think that 70, 60, 50, 40 ... is NORMAL.
As vprrchk suggested, one way to beging to regain our hypoglycemic awareness is to *avoid* hypos for at least a week or two. For pumpers (I am one also), we can work with our docs reduce our basal dosages and to raise our target bg. Your dad is fortunate to have survived these traumas and to have your support & concern.
You might like to print out the responses you get here to share with him and his doctor. Good luck and keep coaching him in these directions.
Sounds to me like your dad is getting too much basal insulin.
"... His blood sugar levels are continuously low ..."
It shouldn't be like that. And reducing the level of basal infusion will stop this from hapenning. First you need to test the idea that the basal is too high. Your dad can do this by skipping a meal and the corresponding bolus. And testing his blood sugar every half an hour for a couple of hours. If the readings continue to fall, it is because of excessive basal insulin. And he can fix it by lowering the rate on the pump.
i have been diabetic for a long time now and i've had my problems with low blood sugars. Your dad needs to be cautious about doing everyday things. i was in two different car accidents from lows and the last one i was in and haven't driven since, they checked my meter and i had checked my blood sugar before driving but it was 34 and it didn't register in my conscious brain that it needed attention.
All the previous comments are correct in that the symptoms of lows can come back if they can be avoided for a short period. This is very important as he could be placing himself and others in danger when an unfelt low happens. And i am on a pump now myself and they correct in saying that it may be partially due to too high basal rates. The beauty of being on a pump is your blood sugars should change if you have to skip a meal and if you skipa meal and your blood sugars start to go lower then the basal rates ought to be changed. He can get in to see his doctor to discuss this problem, and most doctors who treat diabetics gets used to treating each one as a special case because what works for me may not work for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.